Texas, 2021

Damaging Winds in Texas, September 17, 2021

September 17, 2021 · NWS MAF · 2 events in 1 county or zone

Temperatures were hot across West Texas ahead of a cold front. A weak dryline was also in place across the Permian Basin which provided additional lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Temperatures were hot across West Texas ahead of a cold front. A weak dryline was also in place across the Permian Basin which provided additional lift. These conditions resulted in thunderstorms that produced wind damage in Midland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 5:40 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 17, 5:40 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
640 PM CDT Fri Sep 17 2021

...New AVIATION...

See 00z aviation discussion below.

.AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Fri Sep 17 2021

VFR conditions are expected outside of thunderstorms. TSRA is
expected to impact in and near FST for the next couple of hours.
Winds will be somewhat variable but will mostly be southeast to
east for INK, MAF, PEQ, and FST. Winds will be northerly for CNM
and HOB through tonight.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 224 PM CDT Fri Sep 17 2021

An unseasonably hot day is underway across Southeast New Mexico
and West Texas, with many locations expected to top out in the
middle to upper 90s, with lower 100s common through the river
valleys, and upper 80s and lower 90s across the mountains.
Compressional warming ahead of an approaching cold front is
partially responsible for today's heat, though a northwesterly to
northerly wind shift associated with a pre-frontal trough has
already occurred across portions of Eddy and Lea counties,
currently edging into the northern Permian Basin this afternoon.
Similar to the last few days, diurnally driven thunderstorms are
already developing across the Davis and Glass Mountains, and are
expected to largely be focused across these areas and the adjacent
plains, as well as the Marfa Plateau and Big Bend Area.
Precipitable water values have continued to decrease, though
locally heavy rainfall will still be a concern, especially over
complex terrain and areas where significant rainfall was received
from storms yesterday. While severe weather is not expected, some
storms may become strong, capable of producing gusty downburst
winds and small hail. The aforementioned front will continue
progressing south, particularly this evening as heating wanes.
There remains considerable uncertainty regarding convective trends
associated with the front, as a somewhat diffuse dryline will
also be in place across the Permian Basin. Have maintained
isolated thunderstorms for the Permian Basin this evening
extending across the Lower Trans Pecos, despite latest high-
resolution guidance trending down regarding storm potential this
evening into tonight. However, storms cannot be ruled out given
the presence of the dryline and advancing cold front, with heavy
rain, lightning, and gusty winds the likely concerns.

Storms will diminish overnight, with the front slowing and
becoming more diffuse as it drifts south toward the Pecos River
Valley and I- 10. Saturday will be cooler in the wake of the front
and under the influence of easterly upslope flow, with highs
noticeably cooler than today in the upper 80s to middle 90s for
most, and 100s confined along the Rio Grande. While cooler, highs
will still be around 5-6 degrees above normal for mid September.
Storm chances will linger Saturday afternoon, mainly across
southern areas in closer proximity to the diffuse boundary and
where moisture will be greater, as well as along the higher
terrain of the Davis and Glass Mountains. Lows will remain
seasonably cool tonight and tomorrow night, in the upper 50s to
upper 60s for most, with 70s through the river valleys.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 224 PM CDT Fri Sep 17 2021

Ridging will be the name of the game Sunday into Monday. The
upper-level ridge axis will be centered along the Texas/New
Mexico border. On Sunday, the low-level thermal ridge will be
located across our western areas along the Texas/New Mexico
border. This should allow highs to climb into the middle to upper
90s for most locations. Precipitation is not expected as the area
will be located squarely under the upper-level ridge and
subsidence should win out. Monday will be even warmer than Sunday
as the low-level thermal ridge slides slightly east and becomes
centered over the region. High temperatures will consist of upper
90s across much of the plains with low 100s in the river valleys
and northeastern basin.

Thankfully, the late season heat does not last long. Latest model
guidance is consistent with an upper-level trough ejecting across
portions of the plains, pushing a cold front south across the
area. Currently, the cold front appears to arrive into our area by
early morning Tuesday, decreasing temperatures into the 80s,
which is near to slightly below normal. Consequently, the early
morning front allows the nocturnal inversion to suppress
convection until the afternoon across the Lower Trans Pecos to the
Big Bend Region, where later arrival will allow for daytime
heating and destabilization. Temperatures remain near to slightly
below normal on Wednesday before climbing to slightly above normal
by the end of the week as upper-level ridging once again takes
hold.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  92  67  94 /  10   0   0   0
Carlsbad                 62  92  64  96 /  10   0   0   0
Dryden                   71  98  71  97 /  10  10   0   0
Fort Stockton            68  94  67  95 /  10  10   0   0
Guadalupe Pass           64  84  65  86 /   0   0   0   0
Hobbs                    62  91  65  93 /  10   0   0   0
Marfa                    55  88  54  89 /  10  10  10   0
Midland Intl Airport     68  93  67  94 /  10  10   0   0
Odessa                   69  94  69  95 /  10  10   0   0
Wink                     69  96  69  98 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...80
LONG TERM....49
AVIATION...80
Hazardous weather outlook, Sep 17, 1:08 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Fri Sep 17 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
208 PM CDT Fri Sep 17 2021 /108 PM MDT Fri Sep 17 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening,
mainly over portions of Davis Mountains and into the western Permian
Basin. Any thunderstorms that do develop will be accompanied by
frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds are possible through Guadalupe Pass Tuesday afternoon and
evening behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 17, 6:26 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT Fri Sep 17 2021

TXZ050-051-061-062-180115-
Midland TX-Martin TX-Andrews TX-Ector TX-
726 PM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through 815 PM CDT...

At 725 PM CDT, Doppler radar was tracking a strong thunderstorms 8
miles northwest of Midland International Air and Space Port, or 8
miles north of Odessa, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield
and Odessa Schlemeyer Field.

This includes Interstate 20 between mile markers 126 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 10240 3230 10220 3190 10209 3191 10258
TIME...MOT...LOC 0025Z 355DEG 15KT 3201 10234

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

89

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
September 17, 8:35 PM CST to 8:36 PM CST
Where
Midland County, 5.62 mi SSW of Greenwood
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.932, -101.973

A thunderstorm produced wind damage in Midland County. The roof of a barn was blown off and powerlines were blown down. Old and new trees were blown down. This damage occurred off of County Road 1140 south of County Road 158 in Midland County. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
September 17, 9:38 PM CST to 9:39 PM CST
Where
Midland County, 19 mi S of Greenwood
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.725, -101.920

A thunderstorm produced wind damage near Midkiff. Two unanchored construction trailers were damaged. One injury was reported. The wind was estimated to be 60 to 70 mph. The time was estimated by radar. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979794, 979800.